Hail, Skamania
- When
- May 4, 3:00 PM PST to 3:10 PM PST
- Where
- Skamania County, 4.57 mi NNW of Carson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -121.860
A trained spotter reported 1.25 inch hail 5 miles NNW of Carson, OR.
A strong upper-level trough generated enough instability for a severe thunderstorm to develop in SW Washington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong upper-level trough generated enough instability for a severe thunderstorm to develop in SW Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 4, 2:06 PM PST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Portland OR 302 PM PDT Thu May 4 2017 .SYNOPSIS...Thunderstorms will likely continue into the evening hours. A cooler and showery weather pattern will return Friday with some showers lingering into Saturday. Drier and milder weather is expected to return Sunday and early next week before more wet weather likely returns towards the middle of next week. && .SHORT TERM...Tonight through Monday...Elevated convection actually developed over the coastal waters and coastal zones with quite a bit of lightning. It has warmed up enough in the interior with temps in the low 80s and surface layer with dewpoint in the upper 50s to low 60s. Surface based convection have developed over the Willamette valley. Surface based CAPE per SPC analysis is between 1000-2000 J/kg, quite impressive for the PacNW. Also Bulk shear of around 40 to 50 kt would help keep convection organized. The shortwave triggering this batch of convection will pass north so we may see a lull or decrease in intensity of the convection. But the threat is not over since we'll still see cooling aloft as the offshore trough nudges into the area. When this occurs renewed convection is possible over a wider area. As of 3 pm a deep convection with over central Douglas county will be heading into Lane county shortly. The main instability shifts east as the evening progresses taking the convection with it. The main threat of these thunderstorms other than lightning is hail and strong winds. Models are in good agreement that thunder chances should decrease fairly quickly late this evening and overnight as the southwest marine push intensifies. However, showers will continue to spread across the area as the upper level trough pushes towards the region. Friday continues to look cool and showery with considerably fewer showers on tap for Saturday. Shortwave ridging should bring dry and near average temperatures Sunday. /mh /Neuman .LONG TERM...Monday night through Thursday...A flat upper level ridge should bring drier weather early next week before another shortwave trough swings into the Pacific Northwest towards the latter half of next week. Overall few changes to the extended portion of the forecast as it looks to be a fairly typical spring-like pattern with no major impactful weather expected. /Neuman && .AVIATION...Coastal areas...IFR in marine stratus but there are some strong thunderstorms producing heavy rain, gusty winds and probably some hail as well. This should last through 02Z then chances decrease after that. Inland...VFR conditions prevailing through most of the night. MVFR cigs likely as a marine layer fills inland areas. Isolated thunderstorms are still possible this evening through about 04Z and possibly to 06Z Fri. Be on the lookout for strong cell producing gusty winds, hail. KPDX AND APPROACHES...VFR prevailing through about 10Z Fri then a marine layer around 2500 feet will develop as a marine layer fills the inland areas. /mh && .MARINE...Cold front continue to push across the waters and onshore later today and tonight. Winds will continue to turn increasingly southwesterly this afternoon and westerly behind the front. Most of the thunderstorms and stronger showers are now pushing inland, but cannot rule out some additional lightning or gusty outflow winds through the late afternoon. For tomorrow behind the front, expect gusty westerly winds to 20 kt, with perhaps a few occasional gusts to 25 kt. However, these do not appear to be particularly widespread so will continue with previous thinking of not issuing an advisory. This weekend, high pressure will build back over the region. This will bring a return of north to northwesterly winds over the waters, generally around 15 kt. However, a few rounds of gusty winds, increasing to 25 kt, will be possible at times. Seas look to remain below advisory criteria, generally in the 6 to 9 ft range, through the first half of next week. Cullen && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland This discussion is for Northwest Oregon and Southwest Washington from the Cascade crest to 60 nautical miles offshore. The area is commonly referred to as the forecast area.
Hazardous Weather Outlook National Weather Service Portland OR 806 AM PDT Thu May 4 2017 ORZ003>008-010>016-WAZ019-020-022-039-040-045-046-050330- Coast Range of Northwest Oregon- Central Coast Range of Western Oregon-Lower Columbia- Greater Portland Metro Area-Central Willamette Valley- South Willamette Valley-Northern Oregon Cascade Foothills- Northern Oregon Cascades-Cascade Foothills in Lane County- Cascades in Lane County-Upper Hood River Valley- Western Columbia River Gorge-Central Columbia River Gorge- South Washington Cascades-Willapa Hills-I- 5 Corridor in Cowlitz County-Greater Vancouver Area- South Washington Cascade Foothills- 806 AM PDT Thu May 4 2017 This Hazardous Weather Outlook is for portions of Northwest Oregon and Southwest Washington. .DAY ONE...Today and Tonight Thunderstorms are expected to develop later this afternoon into this evening. Stronger storms are most likely over the Cascades and may produce damaging hail and strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement National Weather Service Portland OR 1259 PM PDT THU MAY 4 2017 WAZ019-039-040-042030- South Washington Cascades-Greater Vancouver Area-South Washington Cascade Foothills- 1259 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...WESTERN SKAMANIA AND SOUTHEASTERN COWLITZ COUNTIES... At 1258 PM PDT, a strong thunderstorm was located over Lewisville, or over Battle Ground, moving north at 30 mph. Half inch hail is possible with this storm. Locations impacted include... Battle Ground, Cougar, Ridgefield, La Center, Yacolt, Mount Vista, Venersborg, Yale, Dollar Corner, Hockinson, Cherry Grove, Meadow Glade, Pigeon Springs, Lewisville, Barberton, Salmon Creek, Amboy, Ariel, Moulton and Fargher Lake. This includes the following highways in Washington... Interstate 5 between mile markers 8 and 16. State Route 503 between mile markers 4 and 48. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4570 12244 4573 12273 4611 12262 4606 12224 TIME...MOT...LOC 1958Z 190DEG 25KT 4580 12252 BENTLEY
Special Weather Statement National Weather Service Portland OR 102 PM PDT THU MAY 4 2017 ORZ001-003-042030- Coast Range of Northwest Oregon OR-North Oregon Coast OR- 102 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLAMOOK COUNTY UNTIL 130 PM PDT... At 101 PM PDT, Doppler radar was tracking a strong thunderstorm near Tillamook, or 11 miles southeast of Garibaldi, moving north at 30 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Garibaldi, Tillamook, Trask, Bay City, Wheeler, Nehalem, Mohler, Foss and Salmonberry. This includes the following highways in Oregon... U.S. Highway 101 between mile markers 45 and 48, near mile marker 57, and between mile markers 60 and 72. State Highway 6 between mile markers 1 and 12. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4537 12363 4538 12389 4577 12391 4576 12362 TIME...MOT...LOC 2001Z 184DEG 26KT 4546 12376 Weagle
Special Weather Statement National Weather Service Portland OR 118 PM PDT THU MAY 4 2017 ORZ001>004-042045- Coast Range of Northwest Oregon-North Oregon Coast-Central Oregon Coast-Central Coast Range of Western Oregon- 118 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POLK...SOUTHWESTERN YAMHILL...NORTH CENTRAL LINCOLN AND SOUTHWESTERN TILLAMOOK COUNTIES... At 117 PM PDT, a strong thunderstorm was located 11 miles southwest of Grand Ronde, or 13 miles east of Lincoln City, moving north at 25 mph. Dime size hail is possible with this storm. Locations impacted include... Pacific City, Cloverdale, Grand Ronde, Grand Ronde Indian Reservation, Rose Lodge, Hebo and Otis. This includes the following highways in Oregon... U.S. Highway 101 between mile markers 85 and 89, and near mile marker 92. State Highway 18 between mile markers 3 and 20. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4486 12368 4488 12393 4524 12394 4522 12357 TIME...MOT...LOC 2017Z 186DEG 22KT 4495 12380 BENTLEY
Special Weather Statement National Weather Service Portland OR 147 PM PDT THU MAY 4 2017 ORZ001-003-042115- Coast Range of Northwest Oregon OR-North Oregon Coast OR- 147 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLATSOP AND NORTH CENTRAL TILLAMOOK COUNTIES UNTIL 215 PM PDT... At 145 PM PDT, Doppler radar was tracking a strong thunderstorm near Elsie, or 10 miles southwest of Jewell, moving north at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jewell, Elsie, Hamlet, Klaskanine Summit, Necanicum, Olney, Saddle Mountain and Salmonberry. In Oregon this includes U.S. Highway 26 west of Portland between mile markers 8 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 4574 12354 4575 12380 4615 12378 4614 12345 TIME...MOT...LOC 2045Z 184DEG 33KT 4583 12367 Weagle
Special Weather Statement
National Weather Service Portland OR
234 PM PDT THU MAY 4 2017
ORZ011-014-042215-
Upper Hood River Valley OR-Northern Oregon Cascades OR-
234 PM PDT THU MAY 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLACKAMAS...SOUTHERN
HOOD RIVER AND EASTERN MULTNOMAH COUNTIES UNTIL 315 PM PDT...
At 233 PM PDT, Doppler radar was tracking a strong thunderstorm near
Timothy Lake, or 10 miles southwest of Government Camp, moving north
at 30 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Government Camp, Mount Hood Village, Mount Hood, Zigzag, Timothy
Lake, Lolo Pass, Bennett Pass, Lost Lake, White River Snow Park and
Rhododendron.
This includes the following highways in Oregon...
U.S. Highway 26 east of Portland between mile markers 41 and 62.
State Highway 35 between mile markers 58 and 67, and between mile
markers 70 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4526 12164 4526 12169 4525 12168 4523 12168
4523 12170 4521 12171 4520 12175 4519 12175
4515 12172 4507 12178 4511 12203 4556 12190
4546 12148
TIME...MOT...LOC 2133Z 191DEG 39KT 4517 12189
JFPSpecial Weather Statement National Weather Service Portland OR 308 PM PDT THU MAY 4 2017 ORZ010-011-042245- Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR- 308 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLACKAMAS COUNTY UNTIL 345 PM PDT... At 307 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Mount Hood Village, or 12 miles west of Government Camp, moving north at 20 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Mount Hood Village, Three Lynx and Welches. In Oregon this includes U.S. Highway 26 east of Portland between mile markers 39 and 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4514 12190 4511 12212 4533 12227 4537 12194 TIME...MOT...LOC 2207Z 171DEG 12KT 4525 12202 JFP
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A trained spotter reported 1.25 inch hail 5 miles NNW of Carson, OR.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704548.